Wisconsin, 2003

Tornado in Wisconsin, June 8, 2003

June 8, 2003 · NWS MKX · 5 events in 3 counties and zones

A cold-core low pressure system from the surface to 30,000 feet above the ground moved southeast through Fond du Lac County to Milwaukee County. The combination of daytime heating, surface dewpoints in the low to mid 60s, and the tight rotation of the low pressure resulted in the development of clusters or short lines of storms.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

A cold-core low pressure system from the surface to 30,000 feet above the ground moved southeast through Fond du Lac County to Milwaukee County. The combination of daytime heating, surface dewpoints in the low to mid 60s, and the tight rotation of the low pressure resulted in the development of clusters or short lines of storms. Some of the storms managed to develop a rotating updraft and interacting outflow boundaries which led to the spin up of one tornado over Fond du Lac County. Refer to tornado report for more details. Several funnel clouds were also sighted. Many of the non-severe storms had gusty winds to 35 to 39 knots (40 to 45 mph), small hail, and brief heavy rains of one-half inch. Spotters indicated that cloud bases were low.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jun 8, 1:58 AM CST, 11 hours 32 minutes earlier.

Area forecast discussion, Jun 8, 1:58 AM CST, 11 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
258 AM CDT SUN JUN 8 2003

FORECAST FOCUS ON TSTMS TDY...AND ON MON NGT THROUGH MON MORNING.

LOOKS LIKE MODELS HAVE A GOOD HANDLE ON CONVECTION TODAY. BEST
DYNAMICS (Q CONVERGENCE..MOISTURE CONVERGENCE..PVA ETC) WOULD APPEAR
TO BE THIS MORNING...WITH CWA LOOSING DYNAMICS AFTER 18Z WHEN PVA
SHIFTS EWD OF CWA. ANY LINGERING SHOWERS WILL END EARLY THIS
EVENING.

QUIET WEATHER EXPECTED MONDAY WITH MID LEVEL DRYING AND WEAK
SURFACE RIDGE.

STRONG THETA-E RIDGING AND Q CONVERGENCE MONDAY NIGHT AND MONDAY
MORNING. LLJ INCREASES AHEAD OF APPROACHING TROUGH...AS DOES H8
MOISTURE CONVERGENCE AND OMEGA. MOS POPS MAY BE TOO LOW IN VIEW
OF THESE DYNAMICS.

.MKX...NONE.
Hazardous weather outlook, Jun 8, 4:00 AM CST, 9 hours 30 minutes before
WIZ046-047-051-052-056>060-062>072-091000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
500 AM CDT SUN JUN 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

OCCASIONAL SHOWERS AND SOME THUNDERSTORMS ARE EXPECTED TODAY INTO
THIS EVENING.  HOWEVER THE RISK OF SEVERE THUNDERSTORMS IS
SMALL....AND NOT EXPECTED.  AN AREA OF LOW PRESSURE WILL MOVE ACROSS
WISCONSIN...SETTING OFF THE SHOWERS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SHOWERS AND THUNDERSTORMS ARE EXPECTED MONDAY NIGHT AND TUESDAY...AS
ANOTHER LOW PRESSURE SYSTEM MOVES ACROSS NORTHERN WISCONSIN...WITH A
TRAILING COLD FRONT EXITING SOUTHEAST WISCONSIN TUESDAY.  ANY SEVERE
THUNDERSTORM THREAT WILL ALSO BE SMALL.  MORE THUNDERSTORMS ARE
EXPECTED FROM FRIDAY THROUGH SUNDAY...AS A SERIES OF LOWS AFFECT
THE UPPER MIDWEST.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER GROUPS WILL NOT BE NEEDED.

HENTZ

In the hours before

Local storm report, Jun 8, 1:05 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
205 PM CDT SUN JUN 08 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0150 PM    1 N NORTH FOND DU LAC     WI   TORNADO
06/08/03   FOND DU LAC                    NUMEROUS REPORTS OF
                                          FUNNEL CLOUDS BY STORM
                                          SPOTTERS.

0150 PM    FAIRWATER                 WI   TORNADO
06/08/03   FOND DU LAC                    EVENT DURATION 5 MINUTES.
Local storm report, Jun 8, 1:07 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
207 PM CDT SUN JUN 08 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0150 PM    NORTH FOND DU LAC         WI   TORNADO
06/08/03   FOND DU LAC                    EVENT DURATION 5
                                          MINUTES. REPORTED BY
                                          STORM SPOTTER.
Local storm report, Jun 8, 1:24 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
224 PM CDT SUN JUN 08 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0210 PM    3 W CAMPBELLSPORT         WI   TORNADO
06/08/03   FOND DU LAC                    REPORTED BY STORM
                                          SPOTTER.

The radar

The Milwaukee radar (KMKX), 101 km away, was scanning. The volume nearest the first event began at 19:34 UTC.

Open the radar archive at this moment

Event by event

4 funnel cloud, 1 tornado. Local standard time, as filed.

Funnel Cloud, Green Lake

When
June 8, 1:30 PM CST
Where
Green Lake County, 2 mi N of Markesan
Reported by
EMERGENCY MANAGER
Coordinates
43.800, -89.045 (the zone’s center; the record gives no point)

Tornado, Fond du Lac

When
June 8, 1:33 PM CST to 1:36 PM CST
Where
Fond du Lac County, 5 mi NNW of Eden
Rating
F0
Path length
30 mi
Path width
0.8 yd
Reported by
TRAINED SPOTTER
Coordinates
43.767, -88.400

A short-lived, weak tornado was videotaped by a storm chaser east-southeast of the city of Fond du Lac up on the ridge locally known as "The Ledge." This tornado spun up on the east side of Rienzi Cemetery, about one-half mile east of the intersection of County Trunk Highway K and Rienzi Rd., and moved north-northeast to just north of the intersection of County Trunk T and Artesian Rd in the vicinity of Taycheedah Creek. Only minor vegetative damage was noted to trees and grasses.

Funnel Cloud, Fond du Lac

When
June 8, 2:20 PM CST
Where
Fond du Lac County, 3 mi SE of Eden
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
43.754, -88.488 (the zone’s center; the record gives no point)

Funnel Cloud, Green Lake

When
June 8, 2:25 PM CST
Where
Green Lake County, 3 mi E of Kingston
Reported by
EMERGENCY MANAGER
Coordinates
43.800, -89.045 (the zone’s center; the record gives no point)

Funnel Cloud, Dodge

When
June 8, 2:35 PM CST
Where
Dodge County, 5 mi S of Fox Lake
Reported by
TRAINED SPOTTER
Coordinates
43.416, -88.707 (the zone’s center; the record gives no point)

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2003Every state in 2003This day in weather historyThe tornado archive for Wisconsin, 2003Warnings in Wisconsin, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5362837, 5362835, 5364607, 5362836, 5364608.